Alabama, 2008

Tornadoes and Flash Flooding in Alabama, February 6, 2008

February 6, 2008 · NWS HUN · 11 events in 7 counties and zones

The WFO Huntsville County Warning Area experienced the worst tornado outbreak in 19 years on February 6, 2008. While the number of observed tornadoes was low (4), the area experienced two EF-4 tornadoes, the first time the area has witnessed more than one devastating tornado on the same day since 1974.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
5
Injuries
35
Property damage
$28,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

The WFO Huntsville County Warning Area experienced the worst tornado outbreak in 19 years on February 6, 2008. While the number of observed tornadoes was low (4), the area experienced two EF-4 tornadoes, the first time the area has witnessed more than one devastating tornado on the same day since 1974.

This event was part of a large tornado outbreak which spanned both February 5th (Super Tuesday) and 6th (Wednesday). A series of tornadic supercell thunderstorms swept across the Mid-South and Southeast states ahead of a potent cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 6, 2:28 AM CST, 34 minutes earlier.

Area forecast discussion, Feb 6, 2:28 AM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
228 AM CST WED FEB 6 2008

.DISCUSSION...

ALL OF CWA UNDER A TORNADO WATCH UNTIL 5 AM.

SFC LOW OVER OHIO WITH CDFNT PUSHING INTO THE MO BOOT HEEL. TEMPS
ACROSS THE CWA WERE STILL ARND 70 WITH DEWPOINTS IN THE L0W 60S.
5H TROF OVER KS WITH GOOD UPPER SW FLOW ACROSS CWA. 5H WINDS ARE
PARALLEL WITH CDFNT....REASON CDFNT IS TAKING ITS TIME TO MOVE
EAST. AS A RESULT OF THE SLOW MOVING CDFNT...WENT AHEAD AND KEPT
LIKELY POPS IN GRIDS UNTIL 18Z TODAY...PCPN SHOULD BEGIN TO TAPER
OFF AFTER 18Z. AS FOR TEMPS TODAY...12Z WILL SEE TEMPS IN THE 60S
BUT WILL SLOWLY FALL ALL DAY INTO THE LOWER 50S TO UPPER 40S BY
LATE AFTN. EXPECT DECREASING CLOUDS TONIGHT AND MUCH COOLER TEMPS
(IN THE LOW 30S).

RELATIVELY QUITE WX PATTERN SHAPING UP FOR THE REST OF THIS FCST
PACKAGE. THERE IS A CHC OF LIGHT SHRA ON FRIDAY NIGHT DUE TO A
WEAK CDFNT...IF GFS IS RIGHT. NAM HAS NO PCPN ON FRIDAY NIGHT. WILL
KEEP CURRENT LOW POPS FOR NOW. OTHERWISE GOOD RIDGING WILL KEEP CWA
IN COOL BUT DRY CONDITIONS SATURDAY THRU EARLY MONDAY. RIDGE BEGINS TO
MOVE EAST BY LATE MONDAY NIGHT ALLOWING A CDFNT TO APPROACH THE
CWA WITH ANOTHER CHC OF PCPN BY MONDAY NIGHT AND TUESDAY. PCPN
SHOULD BE OVER BY TUESDAY NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    64  32  51  33 /  60  10   0  10
SHOALS        60  30  52  34 /  60  10   0  10
CULLMAN       65  32  53  34 /  60  10   0  10
FAYETTEVILLE  64  32  49  33 /  60  10   0  10
ALBERTVILLE   65  33  52  35 /  60  10   0  10
FORT PAYNE    65  32  50  31 /  60  10   0  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

07
Hazardous weather outlook, Feb 6, 12:57 AM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1257 AM CST WED FEB 6 2008

ALZ001>010-016-TNZ076-096-097-070300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1257 AM CST WED FEB 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

A COLD FRONT ASSOCIATED WITH THE STORMS THIS MORNING IS MOVING
ACROSS THE REGION...RESULTING IN WINDY CONDITIONS. WINDS BETWEEN 20
TO 30 MPH ARE POSSIBLE WITH GUSTS TO 40 MPH. THESE WINDS WILL
GRADUALLY DIMINISH AFTER SUNSET. PLEASE REFER TO WIND ADVISORY THAT
HAS BEEN ISSUED (HUNNPWHUN) FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.

SL

In the hours before

Special weather statement, Feb 6, 12:36 AM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1236 AM CST WED FEB 6 2008

ALZ001>003-060730-
COLBERT-FRANKLIN-LAUDERDALE-
1236 AM CST WED FEB 6 2008

...SIGNIFICANT WEATHER ALERT FOR WESTERN COLBERT...FRANKLIN AND
LAUDERDALE COUNTIES UNTIL 130 AM CST...

AT 1236 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SHILOH TENNESSEE TO
NEAR TUPELO MISSISSIPPI...MOVING EAST AT 35 MPH.

DIME SIZE HAIL...WINDS UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WATERLOO.
  CHEROKEE.
  ALLSBORO.
  RED BAY.

SEVERAL STORMS ALONG THIS LINE SHOWED SIGNS OF STRENGTHENING. BE
READY TO ACT IF A WARNING IS ISSUED. A TORNADO WATCH REMAINS IN
EFFECT UNTIL 5 AM CST WEDNESDAY MORNING FOR NORTH ALABAMA.

27
Special weather statement, Feb 6, 1:56 AM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
156 AM CST WED FEB 6 2008

ALZ002-003-060830-
COLBERT-FRANKLIN-
156 AM CST WED FEB 6 2008

...SIGNIFICANT WEATHER ALERT FOR COLBERT AND FRANKLIN COUNTIES UNTIL
230 AM CST...

AT 151 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TREMONT...OR NEAR HIGHWAY 78 AT THE ALABAMA
MISSISSIPPI STATE LINE...MOVING NORTHEAST AT 60 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...AND FREQUENT
CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  RED BAY.
  VINA.
  HALLTOWN.
  DEMPSEY.
  BELGREEN.
  CROOKED OAK.
  COLBERT HEIGHTS.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 5 AM CST
WEDNESDAY MORNING FOR NORTH ALABAMA.

27
Special weather statement, Feb 6, 2:36 AM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
236 AM CST WED FEB 6 2008

ALZ001-002-004-005-060915-
COLBERT-LAUDERDALE-LAWRENCE-LIMESTONE-
236 AM CST WED FEB 6 2008

...SIGNIFICANT WEATHER ALERT FOR EASTERN COLBERT...EASTERN
LAUDERDALE...NORTHERN LAWRENCE AND LIMESTONE COUNTIES UNTIL 315 AM
CST...

AT 236 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES SOUTHWEST
OF PULASKI TO 12 MILES SOUTHEAST OF MUSCLE SHOALS...MOVING EAST AT
60 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  TOWN CREEK.
  COURTLAND.
  ROGERSVILLE.
  OLIVER.
  WHEELER.
  RIPLEY.
  HOLLAND GIN.
  TANNER.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST WEDNESDAY MORNING
FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JE

The radar

The Columbus AFB radar (KGWX), 111 km away, was scanning. The volume nearest the first event began at 09:03 UTC.

Open the radar archive at this moment

Event by event

5 tornado, 2 hail, 2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Tornado, Lawrence

When
February 6, 3:02 AM CST to 3:20 AM CST
Where
Lawrence County, 2.12 mi ENE of Leola to 3.04 mi SSE of Caddo
Rating
EF4
Path length
14 mi
Path width
880 yd
Continued into
Morgan, Al (HUN)
Deaths
4 direct, 0 indirect
Injuries
23 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
34.397, -87.289

Representatives from the National Weather Service and the Lawrence County Emergency Management Agency conducted a storm survey of damage that occurred in Lawrence County, Alabama early in the morning of February 6, 2008.

The damage was determined to originate from a strong tornado, which at its peak had winds of approximately 170 MPH, giving it a rating of EF-4 on the Enhanced Fujita Scale. Based on reports and an aerial survey conducted by the Lawrence County EMA, the tornado is believed to have originally touched down near the Pinhook community in south-central Lawrence County (just north of the Bankhead National Forest) around 3:02 AM CST. The tornado remained on the ground for approximately 16.7 miles; the first 14 miles of the track occurred in Lawrence County, tracking through the Aldridge Grove, Fairfield, Five Points, Midway, and Caddo communities. The tornado exited Lawrence County about 3 miles south southeast of Caddo around 3:20 AM CST.

The most significant damage occurred in two main areas. The first occurred just south of the Pinhook community, near the intersection of County Road 92 and 188. The second occurred north of Aldridge Grove near the intersection of County Road 94 and 183, where three fatalities occurred. Numerous homes received significant structural damage, including a 2300 square foot/2-story brick house that was nearly leveled off its foundation. Large trees, with diameters up to 4 feet, were completely snapped, with many uprooted. Fence posts embedded in concrete were ripped out of the ground and vaulted 50 to 100 feet in several different directions. A truck was thrown over a distance of more than 100 yards into an open field.

Tornado, Morgan

When
February 6, 3:20 AM CST to 3:24 AM CST
Where
Morgan County, 4.44 mi NNW of Pumpkin Center to 1.84 mi SW of Griffin Addition
Rating
EF2
Path length
2.7 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
34.529, -87.110

Representatives from the National Weather Service conducted a storm survey of damage in Morgan County, Alabama that occurred early on February 6th, 2008.

The tornado continued its destructive path from Lawrence into Morgan County about 5 miles southwest of Decatur. The tornado tracked another 2.7 miles into Morgan County lifting near the Trinity community west of Decatur around 3:20 AM CST.

Hail, Limestone

When
February 6, 3:30 AM CST
Where
Limestone County, Tanner
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.730, -86.970

One inch hail was reported in Tanner.

Hail, Limestone

When
February 6, 3:40 AM CST
Where
Limestone County, 0.57 mi W of Capshaw
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.770, -86.810

Golf ball hail fell from a severe thunderstorm in the East Limestone community.

Thunderstorm Wind, Madison

When
February 6, 4:00 AM CST
Where
Madison County, 0.97 mi W of Bell Factory
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.818, -86.497

Trees were blown down in the Mount Carmel community along Naugher Road.

Tornado, Cullman

When
February 6, 4:00 AM CST to 4:01 AM CST
Where
Cullman County, 3.51 mi ESE of Loretto to 3.71 mi ESE of Loretto
Rating
EF0
Path length
0.33 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
34.044, -86.867

Representatives from the National Weather Service conducted a storm survey of damage that occurred in Cullman County, Alabama early in the morning of February 6, 2008.

The damage was determined to originate from a tornado, which at its peak had winds of approximately 60 MPH, giving it a rating of EF-0 on the Enhanced Fujita Scale. The tornado caused mainly tree damage, uprooting trees in a wooded area east of Dodge City near Interstate 65 Exit 299.

Tornado, Marshall

When
February 6, 4:45 AM CST to 4:46 AM CST
Where
Marshall County, 0.71 mi SSW of Guntersville Muni Ar to 0.58 mi SSW of Guntersville Muni Ar
Rating
EF1
Path length
0.16 mi
Path width
35 yd
Reported by
NWS Storm Survey
Coordinates
34.391, -86.276

Representatives from the National Weather Service and the Marshall County Emergency Management Agency conducted a storm survey of damage that occurred in Marshall County, Alabama early in the morning of February 6, 2008.

The damage was determined to originate from an EF-1 tornado with maximum wind speeds of 90 MPH. The tornado snapped or uprooted eight trees, destroyed an unanchored carport and two small storage sheds, caused minor roof damage to a nearby house, blew out three windows, and destroyed a large telephone pole. The damage occurred near U.S. Highway 431 northeast of the city of Guntersville.

Tornado, Jackson

When
February 6, 5:17 AM CST to 5:29 AM CST
Where
Jackson County, 0.96 mi SSE of Pisgah to 1.06 mi SE of Flat Rock
Rating
EF4
Path length
10.9 mi
Path width
660 yd
Deaths
1 direct, 0 indirect
Injuries
12 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
34.667, -85.844

Representatives from the National Weather Service and the Jackson County Emergency Management Agency conducted a storm survey of damage that occurred in Jackson County, Alabama early in the morning of February 6, 2008.

The damage was determined to originate from a strong tornado, which at its peak had winds of at least 180 MPH, giving it a rating of EF-4 on the Enhanced Fujita Scale. The most significant damage occurred at the corner of County Road 60 and 177, between the Rosalie and Pisgah communities in eastern Jackson County. This is also approximately the location where one fatality occurred. Trees along the tornado path were snapped and in some cases shredded, several houses were swept from their foundations, and a large section of a chicken house collapsed. Several large hay bales (weighing 2,500 pounds) were blown apart or tossed around.

Thunderstorm Wind, Marshall

When
February 6, 5:43 AM CST to 5:46 AM CST
Where
Marshall County, 2.37 mi NNW of Guntersville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.360, -86.270

A tree was blown down on highway 227 toward the Guntersville state park.

Flash Flood, Marshall

When
February 6, 6:34 AM CST to 7:34 AM CST
Where
Marshall County, 1.95 mi W of Arab to 1.84 mi W of Arab
Cause
Heavy Rain
Property damage
$27,000
Reported by
Emergency Manager
Coordinates
34.321, -86.534

A bridge was reported washed out near Sundown drive one mile west of Arab. Ankle deep water was reported at a residence 1 mile south of Arab.

Flash Flood, Marshall

When
February 6, 6:39 AM CST to 7:39 AM CST
Where
Marshall County, 0.88 mi NW of Albertville to 0.79 mi S of Lane
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.278, -86.232

Flash flooding was reported on several streets in Albertville including Highway 205 and Rose Road.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Lawrence2008-02-0686FemaleMobile/Trailer HomeDirect
Tornado, Lawrence2008-02-0640MalePermanent HomeDirect
Tornado, Lawrence2008-02-0649FemalePermanent HomeDirect
Tornado, Lawrence2008-02-0619MalePermanent HomeDirect
Tornado, Jackson2008-02-0660FemalePermanent HomeDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyThe tornado archive for Alabama, 2008Warnings in Alabama, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83608, 83642, 83697, 83507, 83696, 84517, 84713, 83659, 83515, 83689, 83692.